Upper respiratory infection (URI) is a broad term for any infection involving the upper airways, such as the sinuses, pharynx (back of the throat), larynx (voice box), and bronchi (the airways of the lungs). Specifically, these infections are called sinusitis, pharyngitis, laryngitis, and bronchitis, respectively. However often we refer to these infections as the “cold” or “flu.”
Most upper respiratory infections are caused by viruses. There are numerous viruses which may be culprits such as rhinovirus (this is the common cold virus), influenza virus, adenovirus, among many others. Most of these viruses have many different strains, therefore it is possible to get infected with them over and over again. However, as we age, we develop some immunity, therefore infections are more common in children than in adults.
Sometimes upper respiratory tract symptoms may be caused by reaction to irritants such as pollen and smoke, rather than infection with a virus or other germ.
Symptoms of viral upper respiratory tract infections depend on the area involved. They include sore throat which may or may not be red, sinus congestion, thick mucous from the nostrils, which may or may not be yellow, hoarseness, and cough productive of mucous, which again, may be yellow, or even greenish sometimes. There is a belief that yellow or green mucous automatically indicates bacterial infection but this is not the case. Viral infections can also cause discolored mucous.
Antibiotics have no effect against viruses. They are meant to kill bacteria only. Except for influenza, there are no licensed antiviral treatments for any of the other respiratory viral infections.
Treatment of viral upper respiratory infections is symptomatic. Medications are targeted to the symptoms experienced and include nasal decongestants, antihistamines, and anti-inflammatory agents. When an allergic reaction is suspected, anti-allergy medications are given. The importance of rest and adequate hydration during a URI cannot be forgotten.
Below are 7 reasons why you should be hesitant to take antibiotics for an upper respiratory tract infection.
1 – Possible weight gain – there are trillions of microorganisms in our body, including viruses, fungi, and bacteria. These organisms are all in balance, forming our microbiome. They have a variety of functions including protecting us from serious infections, helping with digestion of food, etc. Taking antibiotics causes good bacteria to be killed. It is known that agricultural animals fed antibiotics end up gaining weight. That is why 70% of the antibiotic supply is used in the agricultural industry – to increase the yield, since money is made depending on the weight of the meat rather than the number of animals sold. There is increasing evidence now, linking antibiotic use to weight gain in humans. The cause is probably multifactorial, but part of it has to do with alteration in the digestive process when the balance of bacteria in the gut is off. Repeated courses of antibiotics cause worsening imbalance in the microbiome, and may promote weight gain over time.
2 – Serious side effects – most commonly, antibiotics may cause nausea, vomiting, and diarrhea. There are times when these symptoms are so severe that patients become dehydrated, requiring admission to hospital. I have seen patients develop kidney failure from severe dehydration. Other serious side effects from various antibiotics include heart block, seizures, liver inflammation which could end in liver failure, tendon rupture, inhibition of the bone marrow’s production of blood cells, among many others. Granted, most antibiotic side effects are mild, but one fatality from a serious antibiotic adverse effect, is one too many.
3 – Worsening of an underlying disease – Imagine if you have a condition such as myasthenia gravis. You develop a “cold” and get prescribed a Z-pak (one of the commonest antibiotics given for upper respiratory tract infections). Next thing you know you can’t breath and it’s the myasthenia that has acutely worsened, because of the antibiotic. You get into hospital, end up on the ventilator, then it is one thing after the next, and you die. All because you got an antibiotic that you did not need.
4 – Dangerous drug interactions – most people are on at least 1 daily medication. Many antibiotics interact with other medications and major problems may arise as a result. The blood thinner warfarin is a good example. So many times patients come in with bleeding in their brain or elsewhere, because the interaction between the antibiotic and warfarin caused the blood to get too thin. Another example is the birth control pill, it may be less effective in the presence of some antibiotics, and an unwanted pregnancy may result.
5 – Allergic reactions – sometimes people have life threatening allergic reactions, ranging from extensive blistering rashes requiring admission to a burn unit, to anaphylaxis, necessitating placement on a ventilator (respirator) if the person reaches the hospital in time.
6 – Development of resistant bacteria – because bacteria are smart and want to survive as much as we do, after repeated exposure to antibiotics, some of the bacteria present in the body develop ways to escape being killed by the antibiotics. Eventually the antibiotics become ineffective. These resistant bacteria in the body can cause infection some time in the future and more powerful antibiotics have to be used to kill them. These more powerful antibiotics often have more serious side effects. Increasingly, people are developing infections with bacteria that are resistant to all the available antibiotics.
7 – A new infection may develop – this usually happens because of the imbalance in the microbiome after a course of antibiotics, as explained in #1 above. A common example is Clostridium difficile, the cause of a very severe, sometimes deadly diarrhea. Another infection that may arise after a course of antibiotics is a yeast infection, which may involve the genital area, the mouth, or the skin.
Needless to say, there are cases where antibiotics are indicated for an upper respiratory infection. In next week’s post, I will delve into symptoms and signs that should alert a person to seek medical attention for possible antibiotic therapy.
So…what do you think? Have you or someone you know experienced a serious side effect from an antibiotic? Have you been on antibiotics more than twice over the past year? Have you exaggerated your symptoms in the hope that your doctor would prescribe you antibiotics? Let me know. Please comment below!